Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 7, 2006, 7:42 PM EDT for Albemarle County, City of Charlottesville, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2006, 7:42 PM EDT (23:42 UTC)
- Expired
- Apr 7, 2006, 8:06 PM EDT
- In force
- 24 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
The radar
The Sterling radar (KLWX), 145 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 7:19 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 072343 SVRLWX VAC003-540-080015- /O.NEW.KLWX.SV.W.0021.060407T2342Z-060408T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 742 PM EDT FRI APR 7 2006 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALBEMARLE COUNTY IN CENTRAL VIRGINIA CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA * UNTIL 815 PM EDT * AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF CROZET...MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... BATESVILLE... NORTH GARDEN... KEENE... HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3805 7876 3784 7869 3794 7841 3818 7839 $$
2 follow-up statements
000 WWUS51 KLWX 080003 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 802 PM EDT FRI APR 7 2006 VAC003-540-080015- /O.CON.KLWX.SV.W.0021.000000T0000Z-060408T0015Z/ CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA- 802 PM EDT FRI APR 7 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CITY OF CHARLOTTESVILLE... ALBEMARLE COUNTY... AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR CISMONT...MOVING EAST AT 50 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING FOR WESTERN VIRGINIA AND EASTERN WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING FOR WESTERN VIRGINIA. LAT...LON 3819 7840 3791 7855 3787 7843 3811 7823 $$
000 WWUS51 KLWX 080006 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 806 PM EDT FRI APR 7 2006 VAC003-540-080016- /O.CAN.KLWX.SV.W.0021.000000T0000Z-060408T0015Z/ CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA- 806 PM EDT FRI APR 7 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CITY OF CHARLOTTESVILLE... ALBEMARLE COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING FOR WESTERN VIRGINIA AND EASTERN WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING FOR WESTERN VIRGINIA. LAT...LON 3805 7876 3784 7869 3794 7841 3818 7839 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:14 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Apr 7, 3:14 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT FRI APR 7 2006
.SHORT TERM /TONIGHT/...
DEVELOPING LOW AND COLD FRONT IS STILL EXPECTED TO PUSH EAST THROUGH
THE AREA OVERNIGHT...CONTINUING THE LIKELIHOOD OF SHOWERS WITH A
CHANCE OF THUNDERSTORMS OVERNIGHT. INCREASING SOUTHERLY WINDS AND
WARM MOIST AIR WILL CONTINUE TO FEED INTO THE REGION OVERNIGHT...
KEEPING OVERNIGHT LOWS RATHER WARM. A SECONDARY SURFACE WAVE IS
EXPECTED TO RIDE NORTH ALONG THE FRONT LATE TONIGHT INTO TOMORROW
MORNING.
&&
.LONG TERM /SATURDAY THROUGH FRIDAY/...
CD FNT TO BE DRAGGING SLOWLY S THROUGH THE CWA SAT AFTN. I GET THE
FEELING CLAMMY MAY BE A GOOD DESCRIPTOR..COOL..GRAY W/ PDS OF
RAIN. THERMOMETERS WONT HAVE MUCH OF A WRKOUT AS TEMPS LOOK TO RMN
IN THE LM50S.
AFTR THAT SVRL DAYS WHERE HIGH PRES CONTROLS THE RGNS WX. TEMPS LOOK
TO BE IN A SLOW UPSWING OVR THE 1ST PART OF THE WK. LOOKS LK LOW
PRES WL BE TRACKING WELL TO THE N THU W/ AN ASSOCIATED CD FNT MAKING
IT INTO THE CWA. FOR NOW WL WITHHOLD POPS...WELL REEVALUATE IN THE
COMING DAYS. A RIDGE BLDG INTO THE RGN FOR THE END OF NEXT WK? STAY
TUNED...
WOODY
&&
.AVIATION...VSBYS DOWN TO 2-3SM/CIGS 015-020 IN MRNG HRS IN RA/BR.
&&
.MARINE...SCA CONDS TNGT/SAT AS THE CD FNT PUSHES THRU THE WATERS.
GRADIENT STAYS UP SAT NIGHT..AND THEN HIGH PRES BEGINS TO CENTER
ITSELF OVR THE WATERS 2ND HALF OF THE WKND CAUSING WINDS TO SLACKEN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 3 AM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 10 AM SATURDAY TO 6
PM SATURDAY.
&&Hazardous weather outlook, Apr 7, 12:45 PM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1245 PM EDT FRI APR 7 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-081300- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1245 PM EDT FRI APR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT. WITH STRONG WINDS ALOFT AND THE UNSTABLE AIRMASS IN PLACE A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER WOULD BE DURING THE EVENING HOURS. THE AREA MOST LIKELY TO SEE SEVERE WEATHER IS THE SHENANDOAH VALLEY AND POTOMAC HIGHLANDS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY WEST OF THE BLUE RIDGE THIS EVENING. MANNING
In the hours before
Local storm report, Apr 7, 5:02 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL FISHERS HILL 38.99N 78.40W
04/07/2006 E0.25 INCH SHENANDOAH VA OFFICIAL NWS OBS
RADAR INDICATED THUNDERSTORM NEAR FISHERS HILL NEAR
STRASBURG, PRODUCING HAIL AND DAMAGING WINDS OF 60 MPH,
MOVING EAST AT 50 MPH.
&&
CMEADOWSSpecial weather statement, Apr 7, 5:07 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 507 PM EDT FRI APR 7 2006 VAZ041-042-072130- FAUQUIER VA-LOUDOUN VA- 507 PM EDT FRI APR 7 2006 ...STRONG THUNDERSTORM MOVING INTO LOUDOUN AND NORTHERN FAUQUIER COUNTIES... AT 507 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF PARIS...MOVING RAPIDLY EAST AT 45 MPH. THE COMMUNITIES OF PARIS... ARCOLA... ALDIE... MOUNT WEATHER... PHILOMONT... AND SURROUNDING AREAS WILL BE AFFECTED BY THIS STORM THROUGH 5:30 PM EDT. THIS STORM MAY PRODUCE GUSTY WINDS OF 40 MPH AND SMALL HAIL. STRONG
Local storm report, Apr 7, 5:21 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
521 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST PETERSBURG 39.00N 79.13W
04/07/2006 M61 MPH GRANT WV AWOS
&&
STRONGLocal storm report, Apr 7, 5:27 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL MUSTOE 38.32N 79.64W
04/07/2006 E0.50 INCH HIGHLAND VA CO-OP OBSERVER
THUNDERSTORM PRODUCED HAIL TO ONE HALF INCH IN SIZE AS IT
MOVED THROUGH MUSTOE. STORM MOVED TO NORTHEAST AT 510 PM.
&&
CMEADOWSSpecial weather statement, Apr 7, 6:22 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 622 PM EDT FRI APR 7 2006 VAZ038-039-050-051-072230- CULPEPER VA-GREENE VA-MADISON VA-ORANGE VA- 622 PM EDT FRI APR 7 2006 ...STRONG THUNDERSTORM NORTHEAST OF CHARLOTTESVILLE... AT 622 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM EXTENDING FROM STANARDSVILLE TO THE NORTHEAST UP ROUTE 29 TO WESTERN CULPEPER COUNTY. THE STORM WAS MOVING RAPIDLY EAST AT 55 MPH. THE COMMUNITIES OF CULPEPER...MADISON AND ORANGE WILL BE AFFECTED BY THIS STORM THROUGH 6:45 PM EDT. THIS STORM PRODUCED A WIND GUST OF 50 MPH IN EASTERN ROCKINGHAM COUNTY. EXPECT GUSTY WINDS AND LIGHTNING WITH THIS STORM. STRONG
Special weather statement, Apr 7, 6:31 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 631 PM EDT FRI APR 7 2006 VAZ038>041-050-051-072245- CULPEPER VA-FAUQUIER VA-GREENE VA-MADISON VA-ORANGE VA-RAPPAHANNOCK VA- 631 PM EDT FRI APR 7 2006 ...THUNDERSTORMS MOVING EAST OF SKYLINE DRIVE... AT 6:30 THIS EVENING... THUNDERSTORMS WERE MOVING RAPIDLY EAST OF THE BLUE RIDGE AND SKYLINE DRIVE. THE STORMS WERE MOVING EAST AT 55 MPH. THE COMMUNITIES OF CULPEPER... MADISON... ORANGE... SPERRYVILLE... STANARDSVILLE... AND WARRENTON WILL LIKELY BE AFFECTED BY THESE STORMS THROUGH 7 THIS EVENING. THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS UP TO 50 MPH. STRONG
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 4:25 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 35 min |
| Apr 7, 4:42 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Warren | 33 min |
| Apr 7, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland | 31 min |
| Apr 7, 7:14 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson, City of Staunton, City of Waynesboro | 31 min |
| Apr 7, 7:33 PM EDT | Special Marine Warning | LWX | 36 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.